Hail, Sussex
- When
- June 11, 5:30 PM EST
- Where
- Sussex County, 2 mi NE of Laurel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -75.544
The combination of cold air aloft and daytime heating helped produce a severe thunderstorm with large hail in Sussex County. Nickel size hail fell near Laurel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of cold air aloft and daytime heating helped produce a severe thunderstorm with large hail in Sussex County. Nickel size hail fell near Laurel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 3:07 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 407 PM EDT MON JUN 11 2007 .SYNOPSIS... A BLOCKING PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS LOW PRESSURE SPINS TO OUR EAST AND HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND SOUTHEASTERN CANADA. A BACKDOOR FRONT MAY MOVE ACROSS THE AREA WEDNESDAY, AS HIGH PRESSURE TO THE NORTHWEST EDGES A BIT MORE TO THE EAST. A COLD FRONT IS THEN FORECAST TO APPROACH ON SUNDAY, SETTLING SOUTHWARD EARLY MONDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... THE PESKY CLOSED UPPER-LEVEL LOW LOCATED WELL EAST OF CAPE COD WILL CONTINUE TO HAVE AN IMPACT ON OUR WEATHER. SHORT WAVE ENERGY EMBEDDED IN THE FLOW AROUND THIS CLOSED LOW MOVES ACROSS THE AREA THROUGH EARLY THIS EVENING. THIS COUPLED WITH AN UPPER-LEVEL SHEAR AXIS THAT EXTENDED FROM CENTRAL LAKE ONTARIO SOUTHEASTWARD TO SOUTHERN NEW JERSEY EARLY THIS MORNING WILL MEANDER AROUND THE AREA. LAPS ANALYSIS THIS AFTERNOON REVEALS SBCAPE ABOUT 1000-2000 J/KG ACROSS THE INLAND AREAS. ADDITIONAL CONVECTIVE CELLS HAVE POPPED ALONG THE EARLIER BOUNDARY ACROSS EASTERN PENNSYLVANIA AND IS LIKELY BEING ENHANCED BY THE UPPER-LEVEL SHEAR AXIS, FRONTOGENESIS IN THE 850-700 MB LAYER AND THETA-E CONVERGENCE. THE ACTIVITY WILL SLOWLY DRIFT SOUTH OR SOUTHWESTWARD THROUGH THE EVENING. THE CONVECTION IS MAINLY DIURNALLY DRIVEN THEREFORE A DIMINISHING TREND IS EXPECTED BY LATE EVENING. CONFIDENCE IS NOT HIGH THOUGH ON OVERALL COVERAGE, BUT CHC POPS WARRANTED WITH THE HIGHEST ACROSS THE WESTERN ZONES, THEN TAPERING TO A SLIGHT CHC POP AT THE COAST AND OVER THE COASTAL WATERS. PW VALUES AROUND AN INCH AND WITH THE SLOW MOVEMENT AND THE POTENTIAL FOR CELLS TO TRAIN FROM NORTH TO SOUTH, LOCALLY HEAVY RAIN WILL OCCUR. SOUNDINGS INDICATE DRY AIR IN THE MIDLEVELS AND ENOUGH MIXING IS OCCURRING THIS AFTERNOON TO DROP THE DEW POINTS ACROSS THE AREA /ESPECIALLY THE WESTERN ZONES/ FROM WHERE THEY WERE THIS MORNING. THE DRY LAYER ALOFT MAY JUST BE DEEP ENOUGH SO ANY ROBUST THUNDERSTORM THROUGH THIS EVENING COULD PRODUCE LOCALLY GUSTY WINDS. UPDRAFT STRENGTH MAY BE STRONG ENOUGH IN A CELL OR TWO TO PRODUCE MARGINALLY SEVERE HAIL. A FEW BOUNDARIES NOTED ON RADAR, SOME CONVECTIVELY PRODUCED AND THE OTHER IS A SEABREEZE FRONT HEADED WESTWARD ACROSS NEW JERSEY. AFTER MIDNIGHT, WE WILL KEEP AN ISOLATED SHOWER OR TWO IN THE FORECAST MAINLY FOR THE CENTRAL AND NORTHERN AREAS AS THERE SHOULD BE A LULL IN THE ACTIVITY. THE 12Z NAM12 WHICH APPEARS TO BE HANDLING THE CONVECTIVE PLACEMENT FAIRLY WELL THIS AFTERNOON INDICATES SOME RENEWED DEVELOPMENT ACROSS THE NORTHEASTERN PART OF THE CWA AFTER 06Z. WE MAY TEND TO SEE LOCALIZED POOLING OF SURFACE DEW POINTS ONCE OVERNIGHT MAINLY IN AREAS THAT EXPERIENCED RAINFALL. THIS ALONG WITH A LIGHT TO CALM WIND MAY TEND TO PRODUCE PATCHY FOG OVERNIGHT. WE USED A BLEND OF THE MET/MAV GUIDANCE FOR LOW TEMPERATURES. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... THE CLOSED UPPER-LEVEL LOW IS FORECAST TO RETROGRADE TO THE WEST DURING TUESDAY, MAINTAINING AN IMPACT ON OUR WEATHER. TUESDAY IS ANTICIPATED TO BE SIMILAR TO MONDAY AS INSTABILITY DEVELOPS. THE MODEL GUIDANCE PAINTING MORE COVERAGE TUESDAY AFTERNOON WHICH APPEARS TO BE TIED TO A RIBBON OF 850-700 MB FRONTOGENESIS MOVING ACROSS THE REGION. THE GFS AREAL COVERAGE OF PRECIPITATION MAY BE OVERDONE AS IT INDICATES A TON OF SBCAPE. NAM BUFKIT SOUNDINGS SHOW MUCH LESS CAPE, HOWEVER STILL INDICATES AN UNSTABLE ATMOSPHERE DEVELOPING. SINCE A LOT OF THE CONVECTION IS PRIMARILY SET OFF BY SURFACE HEATING, WE KEPT THE HIGHEST CHC POPS INLAND AND TAPERED TO THE COAST. PLUS WITH THE ONSHORE FLOW, THAT WILL TEND TO STABILIZE THE COASTAL AREAS DURING THE AFTERNOON. FORECAST SOUNDINGS SHOW PW VALUES BETWEEN ABOUT 1.0 AND 1.5 INCHES TUESDAY, PLUS NOT MUCH WIND IS INDICATED THROUGH THE COLUMN WITH THE FLOW NORTHERLY ALL THE WAY UP, THEREFORE LOCALLY HEAVY RAIN IS POSSIBLE ONCE AGAIN. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH BY LATE TUESDAY EVENING, HOWEVER WE CANNOT RULE OUT SOME ISOLATED ACTIVITY OVERNIGHT AS THE UPPER LOW CONTINUES TO BACK TO THE WEST. FOR NOW, WE WILL CARRY A SLIGHT CHC POP. THE LOCATION OF OUR PESKY UPPER-LEVEL LOW SHOULD BE ITS CLOSEST TO US ON WEDNESDAY. AS THIS OCCURS, A SURFACE HIGH TO THE NORTH MAY PRODUCE JUST ENOUGH LOW-LEVEL PUSH TO TOSS A BACKDOOR FRONT OUR WAY ON WEDNESDAY. UNDER UPPER-LEVEL CYCLONIC FLOW AND DEVELOPING INSTABILITY ONCE AGAIN, ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. WITH THE UPPER LOW CLOSER TO OUR REGION WEDNESDAY, THE COVERAGE MAY BE A BIT LESS AS THE SHEAR AXIS SHIFTS TO OUR WEST. AS FOR TEMPERATURES, WE WENT WITH A GENERAL BLEND OF THE MET/MAV GUIDANCE. WITH THE POTENTIAL FOR ENHANCED ONSHORE FLOW WEDNESDAY, TEMPERATURES WILL BE COOLER ESPECIALLY CLOSER TO THE COAST. THEREFORE WE PLACED THE WARMER TEMPERATURES ACROSS THE WESTERN ZONES OUTSIDE OF THE HIGHER TERRAIN. && .LONG TERM /THURSDAY THROUGH MONDAY/... THIS TIME FRAME INVOLVES THE WEAKENING OF A STRONG RIDGE ACROSS THE GREAT LAKES AND SOUTHEASTERN CANADA, HOWEVER THE DETAILS ARE UNCERTAIN ESPECIALLY REVOLVING AROUND THE DEPARTURE OF A TROUGH/ CLOSED LOW FROM THE EAST COAST TO WESTERN ATLANTIC. WE USED HPCS GUIDANCE THROUGH THE PERIOD, WHICH LEANED TOWARD THE 00Z ECMWF SOLUTION FOR THURSDAY THROUGH SUNDAY THEN A BLEND OF THE 00Z ECMWF WITH THE 12Z/10 ECMWF FOR MONDAY TO TONE DOWN SYSTEM DETAILS THAT HAVE LOW PREDICTABILITY. THE OVERALL THEME OF THE MODEL GUIDANCE IS FOR A WEAKENING OF A FAIRLY STRONG RIDGE IN THE GREAT LAKES AND SOUTHEASTERN CANADA EARLY ON, WHICH SHOULD LEAD TO THE DEPARTURE OF A PERSISTENT WESTERN ATLANTIC/EAST COAST TROUGH/CLOSED LOW BY SOMETIME IN THE SUNDAY TO MONDAY TIME FRAME. MODELS ALONG WITH ENSEMBLES INDICATE THE GREATEST UNCERTAINTY INVOLVES THE AMPLITUDE AND TIMING OF SHORT WAVE ENERGY ACROSS THE NORTHERN TIER STATES AND SOUTHERN CANADA. PER DISCUSSIONS FROM HPC, THE 06Z RUNS OF THE GFS AND THE GFS ENSEMBLE MEAN, ALONG WITH THE ECMWF ENSEMBLE GUIDANCE, FURTHER SUGGEST THE 00Z GFS WAS A FAST OUTLIER WITH THE TROUGH FORECAST TO PROGRESS FROM THE NORTHWESTERN STATES INTO THE NORTHERN PLAINS SATURDAY THROUGH MONDAY. HPC INDICATED THAT THE BEST CONSENSUS OF END OF THE PERIOD MULTI-DAY MEANS SHOW A WELL DEFINED CORE OF POSITIVE HEIGHT ANOMALIES NEAR THE ALEUTIANS ALONG 170 WEST. TELECONNECTIONS RELATIVE TO THIS CENTER FAVOR A WESTERN NORTH AMERICAN MEAN RIDGE WITH WEAK TROUGHING NEAR THE EAST COAST. THE LAST TWO ECMWF RUNS APPEAR TO BE HEADING TOWARD THIS FAVORED MEAN PATTERN BETTER THAN THE NCEP-GFS MEANS THAT ARE SLOWER WITH THE NORTHWESTERN U.S. TROUGH. SO, WHAT DOES THIS MEAN FOR US? AS THE OVERALL PATTERN BEGINS TO BREAK DOWN AND MOVE, AIRMASS MODIFICATION WILL GET UNDERWAY. THIS SHOULD BE MORE PRONOUNCED SUNDAY AND MONDAY AS THE LARGE UPPER-LEVEL RIDGE ACROSS THE SOUTHERN PLAINS BEGINS TO NUDGE ITSELF EASTWARD. THE GFS AND ECMWF INDICATE 850 MB TEMPERATURES IN THE +16C TO +18C RANGE BY SUNDAY EVENING. THERE IS A COLD FRONT THOUGH FORECAST TO APPROACH FROM THE NORTH SUNDAY. THE WESTERLY FLOW SHOULD HELP TO BOOST HIGH TEMPERATURES SUNDAY TO TOASTY LEVELS, WITH SOME COOLING NOTED ON MONDAY. ATTM, THERE DOES NOT APPEAR TO BE A LOT WITH THIS FRONT, THEREFORE WE WILL CARRY A SLIGHT CHC POP ON SUNDAY IN THE GRIDDED DATA. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THUNDERSTORMS HAVE DEVELOPED IN A FAIRLY NARROW BAND ORIENTED FROM NORTH TO SOUTH EXTENDING FROM AVP DOWN TO MIV AND DOV. TAFS HAVE BEEN AMENDED TO INCLUDE A TEMPO GROUP FOR TSRA ACTIVITY AT ABE,ILG AND MIV. THUNDERSTORMS ARE POSSIBLE AT PNE AND PHL BUT GIVEN THE CURRENT TRAJECTORY, HAVE OPTED TO JUST INCLUDE A /CB/ IN THE CLOUD GROUP. THUNDERSTORM ACTIVITY SHOULD DIE DOWN AFTER SUNSET, BUT SOME SHOWER ACTIVITY IS POSSIBLE ONCE AGAIN DURING THE OVERNIGHT HOURS WITH MVFR CONDITIONS DEVELOPING FOR VSBYS AT SOME OF THE TAF SITES. VFR CONDITIONS EXPECTED ONCE AGAIN FROM THE MID MORNING HOURS INTO EARLY TUESDAY AFTN, WHEN THUNDERSTORM ACTIVITY IS ONCE AGAIN POSSIBLE...LASTING INTO WEDNESDAY. HIGH PRESSURE WITH DRIER AIR WILL BRING AN END TO THE PRECIPITATION THREAT FOR THURSDAY AND FRIDAY. && .MARINE... NE FLOW WILL BECOME ESTABLISHED OVER THE FORECAST WATERS BY TUESDAY WITH GENERALLY TRANQUIL CONDITIONS EXPECTED. HOWEVER, SCATTERED THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME THIS EVENING, THEN AGAIN TUESDAY INTO WEDNESDAY. THE NE ONSHORE FLOW MAY PUSH SEAS TO NEAR SMALL CRAFT ADVISORY CRITERIA WEDNESDAY INTO THURSDAY NIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GORSE NEAR TERM...GORSE SHORT TERM...GORSE LONG TERM...GORSE/HPC AVIATION...JJM MARINE...JJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EDT MON JUN 11 2007 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121100- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 415 AM EDT MON JUN 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-121100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 415 AM EDT MON JUN 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE AND FOR DELAWARE BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 341 PM EDT MON JUN 11 2007 DEZ001-002-NJZ016-021-112045- CUMBERLAND-KENT-NEW CASTLE-SALEM- 341 PM EDT MON JUN 11 2007 ...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...KENT...NEW CASTLE AND SALEM COUNTIES... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COUPLE OF CLUSTERS OF STRONG THUNDERSTORMS IN SOUTHEASTERN SALEM AND CENTRAL CUMBERLAND COUNTIES IN NEW JERSEY...AS WELL AS SOUTHERN NEW CASTLE COUNTY AND NORTHERN KENT COUNTY DELAWARE. THESE THUNDERSTORMS WERE MOVING SOUTH AT 10 TO 15 MPH. THUNDERSTORMS WILL BE NEAR SMYRNA AND CLAYTON AROUND 345 PM...LEIPSIC AROUND 400 PM...AND CHESWOLD AND KENTON AROUND 415 PM. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL HAIL, LOCALIZED WIND GUSTS NEAR 50 MILES AN HOUR...AND LOCALLY HEAVY RAIN BETWEEN 1 AND 1 1/2 INCHES IN 45 MINUTES. JRP
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT MON JUN 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM FLASH FLOOD 3 SW DOWNINGTOWN 39.98N 75.74W
06/11/2007 CHESTER PA LAW ENFORCEMENT
FLOODING ON BROAD RUN ROAD IN WEST BRADFORD TOWNSHIP.
0410 PM HAIL 6 SW CUMBE 39.27N 75.17W
06/11/2007 E0.50 INCH CUMBERLAND NJ TRAINED SPOTTER
DIME SIZE HAIL WAS REPORTED IN NEWPORT.
0440 PM HAIL PLYMOUTH MEETING 40.11N 75.28W
06/11/2007 E0.88 INCH MONTGOMERY PA PUBLIC
NICKEL SIZE HAIL WAS REPORTED IN PLYMOUTH MEETING.
&&
GORSEThe Dover AFB radar (KDOX), 30 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39755.